Hail, Jones
- When
- April 29, 12:13 PM CST
- Where
- Jones County, Hamlin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.880, -100.130
Severe Thunderstorms produced large hail across parts of the Big Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe Thunderstorms produced large hail across parts of the Big Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 11:11 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1211 PM CDT WED APR 29 2009 .AVIATION... /18Z UPDATE/ THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS ACTIVITY MOVES NORTHEAST OFF A DRYLINE LOCATED WEST OF THE AREA. THUNDERSTORM ACTIVITY SHOULD ONLY AFFECT KSJT AND KABI THROUGH THE EVENING HOURS. OCCASIONAL MVFR CEILINGS SHOULD PERSIST THROUGH THE EVENING WITH MVFR CEILINGS OVER ALL OF WEST CENTRAL TEXAS BY MORNING...WITH OCCASIONAL IFR CEILINGS OVER THE SOUTHEASTERN TAF SITES. && .PREV DISCUSSION... /ISSUED 634 AM CDT WED APR 29 2009/ DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. AVIATION... MVFR CIGS WILL PREVAIL THROUGH 29/18Z ACROSS WEST CENTRAL TEXAS. MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT WITH CIGS BKN030-040. SCATTERED TSTMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE. WINDS WILL BE SOUTHEAST AT 10 TO 15 KNOTS WITH GUSTS TO 25 KNOTS. 21 PREV DISCUSSION... /ISSUED 416 AM CDT WED APR 29 2009/ SHORT TERM... LATEST WSR-88D AND SATELLITE DATA INDICATE THUNDERSTORM COMPLEXES SLOWLY MOVING EAST ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. AT THE SURFACE ACROSS WEST CENTRAL TEXAS...DEWPOINTS IN THE MID 60S DOMINATE. LATEST SPC DAY ONE OUTLOOK CONTINUES TO PLACE ALL OF WEST CENTRAL TEXAS IN A SLIGHT RISK AREA. IN ADDITION...THE NAM...GFS...AND ECMWF CONTINUE TO GENERATE QPF ACROSS WEST CENTRAL TEXAS TODAY. THE MAIN DRIVERS FOR THUNDERSTORMS TODAY AND TONIGHT WILL BE A SURFACE DRYLINE AND SHORT-WAVE TROUGH OF LOW PRESSURE ALOFT. DURING THE DAY TODAY...THE DRYLINE WILL PUSH EAST ACROSS THE TRANS PECOS REGION AND THE PERMIAN BASIN. BY MID AFTERNOON...THIS DRYLINE SHOULD BE VERY CLOSE TO OUR WESTERN COUNTIES. MEANWHILE...THE BEST UPPER-LEVEL DYNAMICS WILL MOVE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS WHICH DEVELOP ALONG THE DRYLINE WILL MOVE NORTHEAST ACROSS WEST CENTRAL TEXAS. APPEARS THE BEST TIME FRAME FOR SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS WILL BE FROM AROUND NOON TODAY UNTIL AROUND MIDNIGHT TONIGHT. ANOTHER SECONDARY DRIVER...WHICH INCREASES THE UNCERTAINTY...WILL BE ANY OUTFLOW BOUNDARIES WHICH MAY MOVE ACROSS WEST CENTRAL TEXAS TODAY AND TONIGHT. FOR TOMORROW THROUGH THE END OF THE SHORT TERM...A DRY PATTERN WILL RETURN TO WEST CENTRAL TEXAS AS THE UPPER-LEVEL TROUGH OF LOW PRESSURE MOVES EAST OF TEXAS. AS FOR TEMPERATURES...GRADUAL WARMING TREND WILL CONTINUE THROUGH FRIDAY WHEN AFTERNOON HIGHS WILL AGAIN REACH INTO THE MID 80S. LONG TERM... TIMING OF THE NEXT COLD FRONT AND ASSOCIATED RAIN CHANCES NOT AS CERTAIN THIS MODEL RUN. THUS...IT NOW APPEARS THE FRONT WILL STALL SOMEWHERE ACROSS THE CONCHO VALLEY AND HEARTLAND AROUND NOON ON SATURDAY. THE ECMWF IS MORE AGGRESSIVE THAN THE GFS IN TERMS OF QPF COVERAGE AND AMOUNTS. BOTH BRING AN UPPER-LEVEL TROUGH OF LOW PRESSURE INTO THE UTAH AND ARIZONA AREA SATURDAY AFTERNOON. SO...DECIDED TO CONTINUE LOW POPS FOR SATURDAY THROUGH SUNDAY. HOWEVER...CONFIDENCE REMAINS LOW. OTHERWISE...LOOK FOR AFTERNOON HIGHS NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 84 68 87 63 / 40 10 10 10 10 SAN ANGELO 67 84 69 87 62 / 20 10 10 10 10 JUNCTION 68 83 68 87 69 / 20 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 513 AM CDT WED APR 29 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 513 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST CENTRAL TEXAS. A FEW OF THE STORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE STORMS WILL BE POSSIBLE OVER THE WEEKEND. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1217 PM CDT WED APR 29 2009 TXZ049-291800- FISHER TX- 1217 PM CDT WED APR 29 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR FISHER COUNTY... AT 1215 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHEAST OF HOBBS...OR ABOUT 16 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LONGWORTH BY 1225 PM CDT ROBY BY 1230 PM CDT ROTAN BY 1235 PM CDT SYLVESTER BY 1240 PM CDT MCCAULLEY BY 1250 PM CDT HITSON BY 100 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
6 hail. Local standard time, as filed.
Hail up to half-dollar size was reported west of Hamlin on State Highway 92.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167498, 167494, 167499, 167495, 167497, 168484.